Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 102, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 10, 2009, 7:01 PM EDT for Orange County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2009, 7:01 PM EDT (23:01 UTC)
- Expired
- Aug 10, 2009, 7:45 PM EDT
- In force
- 44 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 5:09 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:30 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 10, 5:30 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 530 PM EDT MON AUG 10 2009 .SYNOPSIS... A WARM FRONT WILL REMAIN NORTH OF THE AREA TONIGHT AS A LOW PRESSURE TROUGH DEVELOPS IN THE REGION. A COLD FRONT WILL PASSES OVER THE AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. HIGH PRESSURE BUILDS IN BEHIND THE FRONT FOR WEDNESDAY AND THURSDAY. A WAVE OF LOW PRESSURE MAY DEVELOP AND IMPACT THE REGION OF THE WEEKEND. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... WE ARE IN PROCESS OF UPDATING FOR SVR TSTM WATCH 696...IN EFFECT UNTIL 11 PM EDT. INITIAL CONCERN WILL BE FOR WIDELY SCATTERED TSTMS FORMING ALONG NW-SE ORIENTED BOUNDARY HEADING SLOWLY E IN TO THE WESTERN PORTION OF THE AREA...THEN LATER THIS EVENING FOR LINE OF STORMS PUSHING E-SE. AIRMASS IS QUITE UNSTABLE WITH 100 MB MLCAPE OF 2000-2500 J/KG FROM NYC NORTH/WEST. RELATIVELY DRY SUB-CLOUD AIR IS CONTRIBUTING TO DCAPE 1000-1500 J/KG...AND WBZ HEIGHT AROUND 10 KT PLUS CAPE OF 500 J/KG IN THE -10C TO -30C REGION INDICATE BOTH A WIND AND HAIL THREAT. FCST SOUNDINGS SHOW WEAK CAP AT 800 MB INHIBITING CONVECTIVE DEVELOPMENT ATTM...AND WILL HAVE TO WAIT ON LIFT FROM MID LEVEL SHORTWAVE ENTERING WESTERN PA ATTM...ALSO TO SEE IF LINE OF STORMS TO THE NORTH DEVELOPS A COLD POOL AND GENERATES ITS OWN LOW LEVEL LIFT. WATCH COULD BE EXTENDED FARTHER SOUTH/EAST THIS EVENING DEPENDING ON EVOLUTION OF THE ABOVE FEATURES...SO STAY TUNED NYC/LONG ISLAND/REST OF SOUTHERN CT. SHORTWAVE MOVING OUT OF THE GREAT LAKES REGION WILL PUSH EASTWARD TONIGHT...AND WITH SURFACE TROUGH STILL IN THE VICINITY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. THE BEST CHANCE OF SHOWERS WILL BE NORTH AND WEST OF NYC. RIGHT NOW IT APPEARS THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE BETWEEN 22Z AND 04Z. SOME OF THESE STORMS MAY BE ON THE STRONG SIDE...PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING. MANY OF THE SHOWERS SHOULD COME TO AN END BY 06Z. IT IS EXPECTED TO BE ANOTHER WARM NIGHT WITH LOWS ONLY FALLING INTO THE LOWER AND MIDDLE 70S. FAR NORTH AND WEST OF NYC...THERE MAY BE SOME SPOTS THAT FALL INTO THE UPPER 60S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... THE REGION WILL REMAIN UNDER A RATHER WARM AIRMASS ON TUESDAY...UNTIL A COLD FRONT PUSHES ACROSS THE CWA LATE THE DAY/EVENING ON TUESDAY. THE NEED FOR A HEAT ADVISORY WILL BE CLOSELY MONITORED OVER THE NEXT 6 TO 12 HOURS. TEMPERATURES ON TUESDAY ARE EXPECTED TO REACH THE UPPER 80S AND LOWER 90S ACROSS THE TRI-STATE AREA...ALONG WITH DEW POINTS IN THE MIDDLE TO UPPER 60S. SPECIFICALLY...TEMPERATURES IN NYC ARE FORECAST TO REACH 89 AT CENTRAL PARK...91 AT LGA AND 90 AT JFK. HEAT INDEX VALUES ARE EXPECTED REACH ANYWHERE FROM 90 TO 93 DEGREES. DESPITE HEAT INDEX VALUES REACHING 96 TODAY AT CENTRAL PARK AND JFK...AND 95 AT LGA...A HEAT ADVISORY WILL NOT BE POSTED AT THIS TIME...SINCE CONFIDENCE IS MODERATE TO HIGH THAT THE HEAT INDEX WILL NOT REACH 95 DEGREES. AS A COLD FRONT APPROACHES FROM THE WEST AND A WARM AIRMASS OVER THE TRI-STATE...SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST. SOME STORMS MAY BE ON THE STRONG SIDE WITH DECENT CAPES AND STEEPENING LOWER LEVEL LAPSE RATES DEVELOPING. AS A RESULT...THE STORM PREDICTION CENTER HAS THE ENTIRE CWA UNDER A SLIGHT RISK FOR TOMORROW. ANY SHOWERS AND STORMS COME TO AN END TUESDAY EVENING AS FRONT CLEARS THE CWA. HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON WEDNESDAY...BUT WEAKLY AS AN UPPER TROF AXIS APPROACHES. WOULD LIKE TO SEE A BETTER TRIGGER BEFORE PUTTING ANY SHOWER CHANCES IN THE FORECAST. MET/MAV MOS BLEND LOOKED GOOD. TROF AXIS ALOFT DEPARTS TO THE EAST ON THURSDAY. WEAK HIGH PRESSURE STILL AT THE SURFACE. WILL GO WITH A DRY FORECAST AGAIN WITH NEAR-NORMAL TEMPS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE DOMINATES INITIALLY FROM THU NIGHT THROUGH SAT AFTERNOON...BUT THEN FORECAST UNCERTAINTIES CREEP IN REGARDING THE FUTURE EVOLUTION OF A WEAK MID LEVEL CUTOFF LOW FORECAST BY THE NUMERICAL GUIDANCE TO PINCH OFF FROM THE WESTERLIES IN THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THU-FRI...AND THEN RETURN SLOWLY NORTHEAST TOWARD THE MID ATLANTIC REGION THIS WEEKEND. THE LAST TWO RUNS OF THE OPERATIONAL GFS HAVE BEEN QUITE AMPLIFIED WITH THIS FEATURE AND SUGGEST QUITE A DOUSING OF RAIN COULD BE POSSIBLE. THE 12Z GEFS MEAN IS A LITTLE MORE SUPPRESSED...AND THE LAST TWO RUNS OF THE ECWMF SHOW A COMPLETELY SUPPRESSED SOLUTION AND CONTINUED FAIR WX INTO EARLY NEXT WEEK. ECMWF HANDLING OF THESE TYPES OF CUTOFF LOWS CAN SOMETIMES BE ERROR PRONE...SO HAVE NOT PUT FULL STOCK IN ITS SOLUTION...AND WILL BE CARRYING SLIGHT CHANCE POP FROM SAT NIGHT AND BEYOND. TEMPS SHOULD BE NEAR NORMAL THROUGH THE PERIOD. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... MAINLY VFR CONDS EXPECTED THIS AFTERNOON. W FLOW WITH GUSTS UP TO 20 KT EXPECTED ACROSS CITY/COAST. THIS FLOW SHOULD INHIBIT SEA BREEZE DEVELOPMENT EXCEPT AT JFK WHERE AN ONSHORE FLOW SHOULD CONTINUE UNTIL EARLY EVENING. UNCERTAINTY REMAINS ON EXTENT OF CONVECTION THIS AFTERNOON. HIGH RESOLUTION RAPID REFRESH WRF MODEL SHOWS BROKEN LINE OF CONVECTION APPROACHING NYC TERMINALS FROM THE NORTHWEST 22Z-02Z. THERMAL TROUGHING IN UNSTABLE AIRMASS COULD BE A TRIGGER FOR ISOLATED CONVECTION AHEAD OF THIS LINE. REMOVED CB FROM CLOUD GROUPS UNTIL 22Z. STRONG WINDS AND BRIEF IFR CONDS IN HEAVY RAIN WILL BE MAIN THREAT WITH CONVECTION. MVFR FOG LIKELY OVERNIGHT AT OUTLYING TERMINALS WITH MOIST AND LIGHT SW FLOW. OUTLOOK FOR 12Z TUE THROUGH FRI... SCATTERED SHOWERS/TSTMS WITH BRIEF SUB-VFR POSSIBLE AGAIN ON TUE WITH COLD FROPA. && .MARINE... SUB SCA CONDITIONS EXPECTED THROUGH THE PERIOD. LIGHT TO MODERATE SW FLOW EXPECTED TONIGHT INTO TUES AHEAD OF COLD FRONT...WITH LIMITED MIXING DURING THE DAY. COLD FRONT COMES THROUGH TUES NIGHT WITH OFFSHORE FLOW IN ITS WAKE. HIGH PRESSURE BUILDING OVER THE WATERS MID-WEEK AND WEAK GRADIENT IN EXISTENCE KEEP WINDS AND SEAS BELOW SCA. && .HYDROLOGY... SCATTERED THUNDERSTORMS THIS EVENING WITH GENERALLY QUARTER TO ONE HALF INCH...BUT LOCALLY UP TO AN INCH OF RAINFALL. CONVECTION ON TUESDAY SHOULD BE MORE WIDESPREAD WITH LOCALLY HEAVY RAINFALL UP TO ONE INCH. MINOR URBANIZED FLOODING AND SMALL STREAM FLOODING WILL BE POSSIBLE BOTH DAYS. DRY WEATHER RETURNS LATER TUESDAY NIGHT...THEN MAINLY DRY THROUGH FRIDAY. THERE WILL BE A SLIGHT CHANCE OF A SIGNIFICANT RAINFALL OVER THE WEEKEND. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 10, 5:37 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 537 PM EDT MON AUG 10 2009 ANZ330-335-338-340-345-350-353-355-CTZ006>008-010>012-NJZ005-006-011- NYZ072>081-112145- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN NEW HAVEN- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- QUEENS-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 537 PM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. THUNDERSTORMS THIS EVENING MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND MINOR URBAN AND POOR DRAINAGE FLOODING. SEVERE THUNDERSTORM WATCHES JUST TO THE NORTH AND WEST COULD EVENTUALLY BE EXPANDED INTO THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ON TUESDAY MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005-009-NJZ002>004-NYZ067>071-112145- NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER- 537 PM EDT MON AUG 10 2009 ...SEVERE THUNDERSTORM WATCH 696 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. HEAVY RAIN FROM THUNDERSTORMS COULD ALSO CAUSE LOCALIZED URBAN AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ON TUESDAY MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Aug 10, 6:36 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 636 PM EDT MON AUG 10 2009 NYZ067-102330- WESTERN ORANGE- 636 PM EDT MON AUG 10 2009 ...DEVELOPING THUNDERSTORMS WILL IMPACT WESTERN ORANGE COUNTY... AT 632 PM EDT...RADAR INDICATED THAT THUNDERSTORMS WERE DEVELOPING ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HIGHLAND LAKE TO 9 MILES WEST OF MILFORD TO 9 MILES SOUTHEAST OF MILFORD...AND MOVING EAST AT 30 MPH. BASED ON THIS MOVEMENT...THESE STORMS WILL BE NEAR... UNIONVILLE BY 700 PM... WARWICK BY 710 PM... FLORIDA BY 720 PM... OTISVILLE BY 730 PM. PEOPLE IN ORANGE COUNTY...INCLUDING UNIONVILLE...PORT JERVIS... WARWICK...FLORIDA...OTISVILLE...MONROE...CHESTER...MIDDLETOWN... HARRIMAN AND GOSHEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:57 PM EDT | Areal Flood Advisory | OKX | Orange | 3 hr |
| Aug 10, 12:37 AM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Aug 10, 1:41 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens | 2 hr |
| Aug 10, 7:30 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 45 min |
| Aug 10, 7:40 PM EDT | Areal Flood Advisory | OKX | Orange | 50 min |
| Aug 10, 7:53 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 52 min |
| Aug 10, 12:58 AM EDT | Areal Flood Advisory | OKX | Bergen, Passaic | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.